Alert archive / Iowa / Tornado Warnings in 2022
Tornado Warning 34, NWS Des Moines, IA
NWS Des Moines, IA issued this tornado warning at Sep 18, 2022, 7:03 PM CDT for Davis County, Iowa. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 18, 2022, 7:03 PM CDT (00:03 UTC)
- Expired
- Sep 18, 2022, 7:32 PM CDT
- In force
- 29 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County Davis County, IA
The radar
The Des Moines radar (KDMX), 162 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 18, 6:11 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 0.1 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2099 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 1026 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 165 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 7.1
The text
As transmitted.
205
WFUS53 KDMX 190003
TORDMX
IAC051-190045-
/O.NEW.KDMX.TO.W.0034.220919T0003Z-220919T0045Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Des Moines IA
703 PM CDT Sun Sep 18 2022
The National Weather Service in Des Moines has issued a
* Tornado Warning for...
Southeastern Davis County in southeastern Iowa...
* Until 745 PM CDT.
* At 703 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Bloomfield, moving east at 30 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Pulaski around 720 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4071 9249 4083 9245 4080 9218 4060 9218
4060 9231
TIME...MOT...LOC 0003Z 281DEG 26KT 4074 9241
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
Krull3 follow-up statements
198
WWUS53 KDMX 190014
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
714 PM CDT Sun Sep 18 2022
IAC051-190045-
/O.CON.KDMX.TO.W.0034.000000T0000Z-220919T0045Z/
Davis IA-
714 PM CDT Sun Sep 18 2022
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR
SOUTHEASTERN DAVIS COUNTY...
At 714 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Pulaski, or 5 miles east of Bloomfield, moving east
at 30 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
southeastern Davis County, including the following locations...
Pulaski.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4071 9241 4079 9234 4080 9218 4060 9218
4060 9230
TIME...MOT...LOC 0014Z 280DEG 27KT 4072 9231
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
Krull645
WWUS53 KDMX 190023
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
723 PM CDT Sun Sep 18 2022
IAC051-190045-
/O.CON.KDMX.TO.W.0034.000000T0000Z-220919T0045Z/
Davis IA-
723 PM CDT Sun Sep 18 2022
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR
SOUTHEASTERN DAVIS COUNTY...
At 723 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Pulaski, or 11 miles east of Bloomfield, moving
southeast at 35 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Pulaski.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4074 9230 4077 9218 4060 9218 4060 9225
TIME...MOT...LOC 0023Z 324DEG 30KT 4071 9221
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
Krull643
WWUS53 KDMX 190032
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
732 PM CDT Sun Sep 18 2022
IAC051-190042-
/O.CAN.KDMX.TO.W.0034.000000T0000Z-220919T0045Z/
Davis IA-
732 PM CDT Sun Sep 18 2022
...THE TORNADO WARNING FOR SOUTHEASTERN DAVIS COUNTY IS CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until midnight CDT for southeastern
Iowa.
LAT...LON 4074 9230 4077 9218 4060 9218 4060 9225
TIME...MOT...LOC 0030Z 281DEG 26KT 4070 9213
$$
KrullWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at Sep 18, 6:37 PM CDT, 26 minutes earlier.
Area forecast discussion, Sep 18, 6:37 PM CDT, 26 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 637 PM CDT Sun Sep 18 2022 ...Updated for the 00z Aviation Discussion... .DISCUSSION.../Tonight through Sunday/ Issued at 318 PM CDT Sun Sep 18 2022 4pm Mesoscale Environment Update: Mesoscale Update: The greater tornado threat has moved further southeast, however a tornado threat still exists for our southeast counties. Isolated storms/showers are possible anytime between now and 6pm. The greatest strong supercell potential will start around 6pm, and ramps up around 7pm. Areas east of I-35 and south of I-80 will be the greatest concern this evening with supercell thunderstorms. Large hail and damaging wind needs to be expected with any supercell thunderstorms. Between 6-9pm, supercells will carry a tornado threat. The timing of initiation of storms is still in question. The main threat could start as early as 6pm, but current model guidance indicates after 7pm to be the bigger threat. A further north and northwest initiation means a greater tornado threat for our counties, later and further southeast initiation means greater tornado threat for southeast Iowa. For right now, we are preparing for all modes with supercells. We continue to see clearing across much of southern and central Iowa this afternoon, and mixed layer CAPE values continue to steadily increase ahead of a cold front currently positioned from Council Bluffs to Fort Dodge to north of Mason City. There is a weak surface low inflection centered back toward the MO River Valley. Some surface analysis plots have a warm front that extends along the Hwy 34 corridor, not sure I am a comfortable saying this is truly a thermal boundary. The reason for saying the greater tornado threat has been pushed southeast is because the cold front appears to be forcing the surface low further south, therefore pushing the the areas of backing surface flow further south. RAP and HRRR runs have shown the 0-500m SRH being pushed further south. While the surface flow itself seems weaker, low- level storm-relative inflow looks to remain quite strong, in excess of 25 kts. Even in areas further north where the SRH is much lower, the storm-relative inflow could be quite strong, with RAP soundings indicating 25 kts with a mean wind storm motion and and near 30 kts for a right moving supercell. This will help to promote wider updrafts in southeast Iowa, increasing the hail the threat, and maintaining stronger rotation. Stronger mid-level lapse rates, with drier air around 700mb above the strong moisture advection occurring below provides a favorable thermodynamic environment for hail as well. The most of the wind shear is concentrated in the lowest 0-1km, but stronger flow aloft has provided longer hodographs through 6km, and in further southeast Iowa through 8km. Therefore, any supercells that maintain a clear inflow may have some potential to become long tracked. This potential though may be outside of our county warning area. The tornado threat for our counties will be highly dependent on when and where initiation occurs. If initiation occurs earlier and further northwest (north of I-80), there will be decent tornado threat between 6-8pm for our counties. Later convective initiation will push the tornado threat to 7-9pm, and further south and southeast. There is still some uncertainty with initiation time. Visible satellite trends indicate the forcing is still trying to erode some of the cap in central Iowa, which may hold initiation back a bit. For other details, HRRR still continues to produce convection with strong updraft-helicity tracks through southeast Iowa this evening, with HREF probabilities over 50% for 150 m^2/s^2. This is high for September. While UH tracks do not equal tornado tracks, it provides a good indication of how storms may use the low to mid- level hodographs Previous Discussion: Key Messages: -Strong to Severe Storms This Afternoon/Evening -Localized Flood Risk with Storms in SE IA Tonight -Hot to Begin the Week Then Cooling Off Late Week Yet another shortwave is expected to track across Iowa this afternoon and evening, bringing with it another round of strong to severe storms in the southern portions of the state. Storms are expected to fire ahead of and along a weak boundary moving through southern IA this afternoon. The exact location of where convective initiation will begin has been the challenge for the forecast, with high resolution guidance jumping around quite a bit through the day. A few HRRR runs have shown convection beginning as soon as 21z in the western portions of the CWA along I80, however, the more common solution for CI has been around 23z in south-central IA. Given the consistency of the south central solution, would tend to lean towards that, however, more northwestern development still cant be ruled out. After initiation, storms will then track east southeast through the state into an environment favorable for all modes of severe weather. This has prompted the issuance of an SPC enhanced risk in southeast IA. The atmosphere is primed for severe storms this afternoon with strong instability and shear present across southeast IA. CAPE values over 3000 J/kg and mid-level lapse rates of 7 to 8 C/km will combine with effective bulk shear near 50 kts and 200-300 m2/s2 of SRH to create strong rotating updrafts with any convection that gets going this afternoon and evening. This is reflected well in guidance as well, with the HREF and individual CAMs painting updraft helicity swaths across a good portion of southeastern IA where the environment is most favorable. Given these parameters, and the relatively low convective inhibition during the late afternoon/early evening, it would not be surprising to see multiple supercell storms track through southeast IA this afternoon and evening. In addition to the severe parameters mentioned above, there also appears to be a moderate amount of moisture available to these storms, especially at the low-levels. The overall moisture transport isn't exceptional, but PWATs of 1.5 to 2" within the column are suggestive of locally heavy rainfall rates. Storms may also begin to train along the boundary later this evening as the LLJ kicks in and fuels additional convection in southeast IA through the early morning hours. Heavy rainfall rates in conjunction with storms training over an area that already saw 3 to 5" of rain last night has prompted the issuance of a Flood Watch in our far southeastern counties. Rainfall last night was almost entirely absorbed by the dry soils across this area so would generally expect that to be the case tonight, especially with minimal response from local rivers. However, given the above factors, we could still see some localized flooding, especially in more urban areas. The weather pattern remains fairly dynamic through the rest of the week. To start it out, the building high pressure to our south will open the state up to warm southerly flow which will launch high temperatures into the mid to upper 80s on Monday and the 90s on Tuesday. However, this hot air wont stick around long as an upper level trough digs into the upper Mississippi Valley region, subduing the high pressure and tracking a cold front through the state. This will result in more fall-like temperatures in the low to mid 60s to round off the work week. In addition to the changing temperatures, rain chances return to the forecast Tuesday night as the cold front sags across the state. Model guidance still varies quite a bit regarding location and intensity of this rainfall but will continue to monitor through the week regarding any rain along this front Tuesday night through Wednesday. Later in the week, another trough looks to pass through the region some time Friday, with all models currently in agreement that there will be some precipitation brought along with it. This is still a good bit out in the forecast, but still something to keep an eye on through the week. && .AVIATION.../For the 00Z TAFS through 00Z Monday evening/ Issued at 637 PM CDT Sun Sep 18 2022 Main concern is convection this evening focused on OTM, DSM and a lesser extent ALO. Have covered with tempo cat groups at OTM where likelihood higher; VCTS at DSM and VCTS at ALO. Some fog possible MCW 11-14z with lower vsby at OTM with stronger storms. Potential strong winds gusts OTM from 02 to 05z. Most areas VFR aft 12z with convection heading southeast of terminals. /rev && .DMX WATCHES/WARNINGS/ADVISORIES... Flood Watch through Monday morning for IAZ086-097. && DISCUSSION...Dodson AVIATION...REV
Hazardous weather outlook, Sep 18, 1:57 PM CDT, 5 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 157 PM CDT Sun Sep 18 2022 IAZ025>028-035>039-045>050-057>062-070>075-081>086-092>097-191100- Wright-Franklin-Butler-Bremer-Webster-Hamilton-Hardin-Grundy- Black Hawk-Carroll-Greene-Boone-Story-Marshall-Tama-Audubon- Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-Warren- Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor- Ringgold-Decatur-Wayne-Appanoose-Davis- 157 PM CDT Sun Sep 18 2022 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Scattered thunderstorms are expected from late this afternoon into tonight, especially south of Highway 30 and east of Interstate 35. Some of the storms could be severe, with the highest threat in the southeastern quarter of Iowa where very large hail, tornadoes, and damaging winds could all be possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday Low thunderstorm chances return to northeastern Iowa late Monday night, and across central and southern Iowa late Tuesday night and Wednesday. Severe weather appears unlikely at this time. It will be unseasonably warm on Tuesday, with near record highs in the lower 90s and the heat index reaching the mid 90s at times. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later this afternoon into tonight. IAZ004>007-015>017-023-024-033-034-044-191100- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Sac-Calhoun-Crawford- 157 PM CDT Sun Sep 18 2022 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday Low thunderstorm chances return to northeastern Iowa late Monday night, and perhaps Wednesday morning. Severe weather appears unlikely. It will be unseasonably warm on Tuesday, with near record highs in the lower 90s in some areas and the heat index also topping 90 degrees at times. .SPOTTER INFORMATION STATEMENT... Spotters will not be needed this week. Lee
In the hours before
Local storm report, Sep 18, 3:49 PM CDT, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
349 PM CDT SUN SEP 18 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0348 PM HEAVY RAIN 4 NW UDELL 40.83N 92.80W
09/18/2022 M5.50 INCH APPANOOSE IA TRAINED SPOTTER
DELAYED REPORT - RAINFALL FROM SATURDAY
THROUGH THE DAY/NIGHT.
&&
REVThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 18, 8:20 PM CDT | Special Weather Statement | DMX | Davis | 25 min |
| Sep 18, 10:21 PM CDT | Special Weather Statement | DMX | Appanoose, Davis | 24 min |
| Sep 18, 10:38 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Davis | 52 min |
| Sep 18, 11:02 PM CDT | Severe Thunderstorm Warning | DMX | Davis | 32 min |
| Sep 19, 12:55 AM CDT | Special Weather Statement | DMX | Wapello | 35 min |
| Sep 19, 5:34 AM CDT | Dense Fog Advisory | DMX | Bremer, Butler, Cerro Gordo, Emmet, Franklin, Hancock and 7 more | 3 hr |
Nearby
Tornado Warnings in Iowa, 2022Every tornado warning in 2022Tornadoes in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.